| Model Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/08/2008
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2005 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, resection, recurrence, and removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2005: (b)(6).Md.Ct abdomen and pelvis.¿ventral hernia containing small and large bowel, without indication of obstruction.¿ ¿ (b)(6) 2005: (b)(6) md.Ct abdomen and pelvis.¿enlarging ventral hernia containing significant amount of colon as well as some small bowel.¿ implant preoperative complaints: ¿ (b)(6) 2005: (b)(6).Md.History and physical.¿this 65 -year -old white female was hospitalized at (b)(6) in (b)(6) 2003 for an episode of acute sigmoid diverticulitis.She recovered satisfactorily from that episode but did not feel entirely well for several months.She complained of recurring pain in her abdomen and recurring urinary tract infections.She was eventually found to have a colovesical fistula, and she underwent surgery in (b)(6) 2004 where she underwent a sigmoid colon resection for diverticular disease and closure of the colovesical fistula.She also underwent construction of a sigmoid end-colostomy and closure of the distal rectosigmoid colon.The patient had her colostomy taken down in (b)(6) 2004.She has done well except that she has developed a ventral incisional hernia which is slowly enlarging.In addition, the patient had a right total hip replacement about three to four months ago.The patient is being admitted now for ventral incisional hernia repair, and this may require the use of prosthetic mesh.¿ exam: ¿abdomen: soft.No masses, no organomegaly.The patient has a moderate sized ventral hernia above and around the umbilicus.The hernia appears to be reducible but i am unable to feel the margins of the surgical defect well, but the defect admits at least five fingers or more.¿ impression: (1) ventral incisional hernia.(2) recent right total hip replacement.(3) previous sigmoid resection for a colovesical fistula due to diverticular disease.¿ implant procedure: ventral hernia repair using properitoneal and intraperitoneal gore-tex mesh.[implant: gore® dualmesh® biomaterial, 1dmlcp07/03614789, 20cm x 10cm x 1mm, thick] implant date: (b)(6) 2005 (hospitalization (b)(6) 2005) ¿ (b)(6) 2005: (b)(6).Md.Assistant: (b)(6) md.Operative report.Preoperative diagnosis: ventral incisional hernia, large.Anesthesia: general.Blood loss: 300 ml.¿ wound classification: ¿1¿ [clean] ¿ findings: ¿the patient had a large ventral incisional hernia in the epigastric area, and this extended down to just below the umbilicus.Also, there was a hernia located at the site of the previous colostomy in the left lower quadrant.Herniated through the fascial defect with a small bowel and transverse colon.The facial defect was about 4-5 inches long and 3-4 inches wide.¿ ¿ procedure: ¿with the patient under satisfactory general endotracheal anesthesia and in the supine position, the abdomen was prepped with ioprep and painted with betadine and wiped with 70% alcohol which was allowed to dry.The patient was then draped with the ioban sterile adhesive tape and this was followed by routine sterile paper draping.A skin incision was made through the old midline scar, and the incision was carried to the right side of the umbilicus and below the umbilicus.The incision was carefully carried through the subcutaneous fat using the bovie for cutting and for coagulating.Dissection was carried down to the hernia.Once the hernia was encountered, it was dissected free of the subcutaneous tissue all the way around the hernia.Multiple bleeders were electrocauterized.Dissection was carried down to the fascia.The attenuated fascia at the margins of the defect was incised and then the protruding hernia consisting of large and small bowel was reduced back into the abdomen.In several placed the parietoperitoneum was entered.A secondary hernia was noted through the old colostomy site in the left lower quadrant and some omentum and bowel were reduced out of this hernia and re -placed back into the abdomen.The rectus muscle at the site of the colostomy hernia was closed using interrupted sutures of 0 prolene.The anterior surface of the fascia was exposed around the margins of the defect by dissecting away scarred subcutaneous fat using scissor dissection and hemostasis was by electrocoagulation.Attenuated fascia was excised all along the edges of the defect.The edges of the defect were grasped with kocher clamps and elevated and properitoneal fat was dissected off the undersurface of the fascia all the way around the margins of the defect.At this time a 20 x 30 cm piece of gore-tex dual mesh was placed in an antibiotic solution of 500 ml of saline containing 10,000 units of bacitracin and 500 mg of kanamycin.The mesh was cut to fit the operative site with an overlap beyond the margins of the defect by at least 2-3 inches.The mesh was sutured in position with the smooth side of the mesh towards the peritoneal cavity and the textured side towards the abdominal wall and the mesh was sutured in position using multiple running sutures of 2-0 prolene placed circumferentially and interrupted at several sites.Once the mesh was implanted, the midline fascia was reapproximated using multiple interrupted sutures of #1 prolene which were placed in a near -far, far -near fashion.The sutures were all first placed and then were tied down individually beginning at either end and finally closing the entire fascial opening.There appeared to be a moderate amount of tension in the midportion of the fascial closure.Prior to closure of the fascia, a #15 french blake drain had been placed atop the mesh and the drain was brought out through a stab wound well lateral to the incision on the right side.A second blake drain was placed in the subcutaneous space and brought out through a stab wound on the right side of the incision.The subcutaneous wound was irrigated with the antibiotic solution and then the subcutaneous fat was approximated using a running suture of 3-0 plain catgut.The skin was closed with the autosuture skin stapler.Each of the drains was secured to the skin with a 2-0 silk suture.Dry, sterile dressings were applied.No transfusions were given.The patient received 5 liters of crystalloid intravenously during the procedure and maintained an adequate urine output.Sponge, needle, and instrument counts were reported as correct.The patient tolerated the procedure well and was taken to the recovery room in good condition.¿ ¿ (b)(6) 2005: (b)(6) md.Discharge summary.¿the patient's postoperative course was marked by some delay in onset of bowel function.She also had a drop in her hemoglobin and hematocrit down to about 10 g.She was treated with intravenous antibiotics and also subcutaneous heparin for venous thrombosis prophylaxis.On about the fourth postoperative day the patient had better bowel sounds and was then started on a clear liquid diet and gradually progressed up to a soft diet.The patient was sent home on the sixth postoperative day.At this time she was afebrile.She was alert.She was passing flatus but had not had a bowel movement.Her abdomen was soft.There was mild incisional tenderness but the incision was clean and dry.Dry, sterile dressings were reapplied.The subcutaneous and pen -mesh drains were removed on about the second postoperative day.The drain wounds appeared to be clean and dry.¿ explant preoperative complaints: ¿ (b)(6) 2008: (b)(6) md.Emergency department visit.¿chief complaint: redness to suture line on abdomen¿ ¿this started about 3 days ago and is still present (persistent).It is not improving.It is described as painful.It has been located on the right abdomen.No cause has been identified.¿ exam: ¿single large tender indurated area with cellulitis (right periumbilical area).¿ ¿abdominal ct: per nighthawk radiology ¿ ¿about 10cm of thin, radio-dense material span across the mid-abdomen.Gas & fluid is mixed with this material & extends anteriorly though the musculature & sq tissue at midline measuring 3.7 x 3.4cm.The findings are c/w [consistent with] abscess formation.No intra-abdominal free fluid/gas seen.¿¿ ¿clinical impression: deep abscess to the abdominal wall.¿ ¿follow up a surgeon ¿ ¿ (b)(6) 2008: (b)(6) md.Ct abdomen and pelvis.¿clinical data: 4cm periumbilical mass.Suspect abscess.Status post colectomy and two hernia repairs.¿ ¿impression: there is gas along the abdominal wall mesh.The finding suggests the presence of infection, unless there has been very recent intervention.There is no bowel obstruction or fluid collection.¿ ¿ (b)(6) 2008: (b)(6) md.History and physical.¿chief complaint: pain and swelling along with discharge from the abdominal wall.¿ ¿this lady states that she had pain and swelling for approximately a week and went to the emergency room approximately 24 hours ago at which time a ct scan was done, and then abscess was identified in the abdominal wall.The past history is significant for multiple abdominal operations which included a colon resection for diverticulitis with a colostomy, a second operation to close the colostomy and do a reanastomosis, and additional operation.The patient also had incisional hernias which were repaired with a mesh.She does state that the abdominal wall has started bulging, in addition to being red and swollen with the discharge that was described above.¿ ¿the patient had brought a ct scan of the abdomen and this indicates the presence of gas along the abdominal wall mesh, the mesh having been used for a hernia repair.Impression: (1) abdominal wall abscess.(2) recurrent incisional hernia.¿ ¿proceed with incision and drainage of the abdominal wall abscess with removal of the mesh from the abdominal wall.Debridement would also be accomplished, and the incision left open to granulate.¿ ¿ (b)(6) 2008: (b)(6) md.¿this lady was evaluated because of the presence of incarcerated incisional hernia which was recurrent, with what appeared to be infection with cellulitis of the skin, and the presence of fluid and air bubbles in the incarcerated mass, in addition to air bubbles along parts of the mesh which had been inserted in the past.Therefore, the plan was to either resect or reduce the incisional hernia, followed by removal of the mesh prosthesis because of the presence of infection.The procedure, risks and complications were discussed with the patient.¿ explant procedure: exploratory laparotomy.Resection of incarcerated hernia with removal of the mesh.Repair of incisional hernia.Explant date: (b)(6) 2008 (hospitalization (b)(6) 2015).¿ (b)(6) 2008: (b)(6) md.Assistant: (b)(6), md.Operative report.Preoperative diagnosis: incarcerated incisional hernia, recurrent.Possible infection of a previously inserted mesh.Anesthesia: general.Specimen: [2, not described] ¿ wound classification: ¿4¿ [dirty-infected] ¿ procedure: ¿the patient was placed in the supine position on the operating table, followed by the administration of general anesthesia.The abdomen was prepped and draped in the usual sterile fashion.An incision was made in the midline through a previous scar, caudad and cephalad to the incarcerated mass which measured about 10 cm x 7 cm.After the incision was deepened through subcutaneous tissue, the mass was accessed immediately, and it was found to be an indurated mass with areas of necrosis distally.The mass was mobilized from the surrounding fascia until a defect was encountered in the fascia itself.The mass was then completely mobilized and after ensuring that there was no bowel in the mass, it was resected.This left the presence of an opening in the fascia through which this mass had emanated.The mesh was evident at this point and because of the concern of an infection, it was elected to remove the mesh.The fascial incision was extended in a caudad and cephalad direction and the mesh was very meticulously mobilized and removed completely.Cultures of the mass had been obtained prior to removing the mesh.Thorough irrigation was subsequently carried out and after ensuring that there was no communication with any bowel, the defect in the fascia was approximated primarily with interrupted sutures of 0 ethibond.The subcutaneous tissue was thoroughly irrigated, followed by the placement of a jackson-pratt drain through a separate stab incision.In addition to this, 2 percutaneous marcaine pumps were placed in the subcutaneous tissue through separate stab incisions.The incision site was dressed appropriately.The patient was awakened and transferred out of the operating room in stable condition.¿ ¿ pathology was not provided.¿ (b)(6) 2008: (b)(6) md.Discharge summary.¿¿ admitted to the hospital following repair of an incarcerated recurrent incisional hernia.She also had a mesh infection from the previously inlaid mesh which was removed.The postoperative course was punctuated by drainage of seroma/hematoma from the drain site after the drain was removed.She was discharged in satisfactory condition.With instructions on local wound care follow up visits and pain medications.¿ ¿ (b)(6) 2008: (b)(6) md.Emergency department visit.¿chief complaint- wound recheck.Antibiotics given.She has no complaints since the procedure was performed.Treated in emergency department (surgery four days ago, had drain pulled yd and has some minor bleeding on gauze form drain site.No fever.No nausea and vomiting, had hernia repair and fluid collection drainage procedure.No local redness ).¿ ¿ (b)(6) 2008: (b)(6) md.Emergency department visit.¿chief complaint: abdominal pain.This started 2 weeks ago and is still present (recent hernia repair with dehiscence and seroma ¿ increased bleeding tonight).It is described as located in the upper abdomen and in the periumbilical area.At its maximum, severity described as mild.¿ ¿the patient has had similar symptoms several times previously.¿ ¿the patient has had nausea.¿ ¿abdominal wound dehiscence.Seroma.¿ ¿discharged home.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.